Updated: Jan 2
While dermal filler patients should be aware of the possibility of localized swelling in response to the Moderna COVID-19 vaccine, it's important to remember that these cases are rare and the effects are easily treatable. All patients should consider the benefits of receiving the vaccine along with the reported risks, and speak to their health care provider if they have any particular concerns. "This shouldn't stop anyone from getting the vaccine—or from getting facial filler,"
This is a very rare side effect, and it's very treatable with antihistamines and prednisone. In all three cases reported by the FDA, the swelling was localized and either resolved itself, without intervention or after simple treatment.
And it's not only the COVID-19 vaccine that might trigger this reaction. "Viruses like the common cold, influenza, etc., are known to trigger swelling—again, this is because your immune system is being activated,"
This concept has been reported before and is not unique to the COVID-19 vaccine," dermatologist and Mohs surgeon Tanya Nino, MD, melanoma program director at Providence St. Joseph Hospital in Orange County, California, tells Health. The FDA team carried out a literature review and found earlier reports where people with dermal filler injections reacted to vaccinations with temporary facial swelling. However, it doesn't appear to have been reported with the Pfizer vaccine, and it's not clear why, because the two vaccines are almost identical. Both are made using a newer technology called messenger RNA (mRNA), and work by encoding a portion of the spike protein found on the surface of SARS-CoV-2, the virus that causes COVID-19, per the Centers for Disease Control and Prevention (CDC).